Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 4, 2003, 9:18 PM EST for Barry County, Ionia County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 4, 2003, 9:18 PM EST (02:18 UTC)
- Expired
- Nov 4, 2003, 9:45 PM EST
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Barry County, MI, Ionia County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 050218
SVRGRR
MIC015-067-050245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EST TUE NOV 4 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
BARRY COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 945 PM EST
* AT 915 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM BELDING TO 13 MILES SOUTHWEST OF
ORANGEVILLE...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PALO...IONIA...HICKORY CORNERS...HASTINGS AROUND 925 PM EST
WOODLAND...LAKE ODESSA...DOWLING...BANFIELD AROUND 930 PM EST
MUIR...LYONS AROUND 935 PM EST
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4275 8546 4276 8532 4312 8530 4312 8485
4277 8485 4277 8508 4243 8509 4243 8554
4263 8554
$$
RJD NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 3:53 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Nov 4, 3:53 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 353 PM EST TUE NOV 4 2003 .SHORT TERM... A COLD FRONT WILL CROSS THE CWA TONIGHT. DETERMINING PCPN CHCS WITH THE FRONT WAS THE EARLY FOCUS. THEN THE FOCUS WAS DETERMINING TEMPS BEHIND THE FRONT IN THE COLD AIR ADVECTION AND THE POTENTIAL FOR SOME LAKE EFFECT SNOW SHOWERS. AT 20Z A SURFACE LOW PRESSURE WAS OVER EASTERN WISCONSIN WITH A TRAILING COLD FRONT TOWARD ST. LOUIS. A WARM FRONT HAD MOVED TO THE FAR NORTHERN COUNTIES OF THE CWA. THIS PUTS THE ENTIRE CWA INTO THE WARM SECTION THIS EVENING WHERE ELEVATED LI/S ARE NEAR -1C. UNSEASONABLE TEMPS HAVE RISEN INTO THE LOWER 70S ACROSS THE SOUTHERN CWA WITH DEW POINTS AROUND 60...SO THERE IS PLENTY OF MOISTURE TO WORK WITH AS THE FRONT COMES ACROSS THE CWA. AN ADDITIONAL CATALYST WILL BE THE RIGHT REAR QUAD OF THE UPPER JET PASSING OVER THE CWA AT THE SAME TIME THE FRONT MOVES IN. THIS QUAD OF THE JET IS NOW OVER WESTERN MO WHERE CONVECTION HAS BEEN ON THE INCREASE OVER THE LAST COUPLE OF HOURS. WILL HIGHLIGHT CATEGORICAL POPS OVER THE SOUTHEASTERN HALF OF THE CWA WHERE THE FRONT AND UPPER DIVERGENCE WILL TEAM UP SHORTLY AFTER MIDNIGHT. WILL CARRY LIKELY POPS IN THE NORTHWEST AS SHOWERS HAVE BEEN ON THE INCREASE ALONG THE FRONT IN WISCONSIN AND NORTHERN IL. THUNDER WILL BE MENTIONED ACROSS THE CWA. THE FRONT SHOULD EXIT THE CWA PRIOR TO 12Z ALLOWING THE COLD AIR ADVECTION TO COMMENCE. LOWS SHOULD REACH THE LOW TO MID 40S ACROSS THE CWA BY DAYBREAK. WITH THE FRONT OUT OF THE CWA MOST SHOWERS SHOULD BE OUT OF THE CWA. A SHOWER OR TWO COULD BE SEEN AROUND JXN AROUND DAYBREAK... OTHERWISE THE DAY SHOULD START OUT CLOUDY AS DRIER MID LEVEL AIR MOVES IN. THE LOW CLOUDS WILL BE TRAPPED UNDER A 3-4K FT INVERSION EARLY...BUT THIS INVERSION DROPS TO AROUND 2K FT BY EVENING. THIS DRIER AIR THAT FILTERS DOWN SHOULD WORK TO ERODE AWAY THE LOW CLOUDS BY AFTERNOON...SO WILL CONTINUE TO MENTION SOME SUNSHINE. TEMPS WILL NOT MOVE MUCH THROUGH THE DAY AS THE COLD AIR ADVECTION CONTINUES. BUT A LITTLE AFTERNOON SUN COULD MOVE TEMPS INTO THE 45 TO 50 DEGREE RANGE. ANOTHER SHORT WAVE MOVES ACROSS THE NORTHERN GREAT LAKES WEDNESDAY NIGHT. THIS SYSTEM WILL HAVE LIMITED MOISTURE TO WORK WITH AND WILL REMAIN WELL TO OUR NORTH SO WILL LEAVE THIS PERIOD DRY ALSO. ANOTHER SURGE OF MUCH COLDER AIR DRIVES INTO THE REGION AS THE WAVE PASSES. H8 TEMPS DROP FROM +2C TO -3C OVERNIGHT...PUSHING LAKE DELTA T/S INTO THE MID TEENS. THE MOISTURE REMAINS SHALLOW WITH INVERSION BETWEEN 2-3K FT...SO ANY LAKE EFFECT WILL BE SLOW TO DEVELOP. A FEW PERIODS OF PARTLY CLOUDY SKIES SHOULD ALLOW TEMPS TO DROP TO AROUND 30. H8 TEMPS CONTINUE TO DROP THURSDAY AND THURSDAY NIGHT...TO AROUND -6C BY EVENING AND TO -10C BY DAYBREAK FRIDAY. INVERSION LEVELS INCH UP TO NEAR 5K FT. A FEW INSTABILITY SNOW SHOWERS SHOULD OCCUR WITH A WNW FLOW. DUE TO THE SHALLOW MOISTURE ANY ACCUMULATIONS SHOULD BE MINIMAL...ALTHOUGH SOME AREAS IN THE HIGH TERRAIN IN THE NORTHERN CWA COULD SEE AN INCH OF SNOW ON GRASSY AREAS. SOME DAYTIME SUNSHINE SHOULD BE SEEN INLAND...BUT THE LAKE WILL KEEP LAKESHORE AREAS MOSTLY CLOUDY. TEMPS WILL BE CHILLY...ONLY 40 TO 45 FOR HIGHS...AND IN THE 20S OVERNIGHT. THE SCTD LAKE EFFECT SHOULD WIND DOWN ON FRIDAY AS A RIDGE OF HIGH PRESSURE MOVES INTO THE LOWER LAKES. TEMPS WILL BE SLOW TO RECOVER...STRUGGLING TO GET INTO THE 40S. .LONG TERM... PRIMARY FORECAST CHALLENGE IN THE EXTENDED IS POTENTIAL FOR PRECIP ON SUNDAY AND MONDAY. SFC HIGH BUILDS IN ON FRIDAY NIGHT PUTTING AN END TO THE LAKE EFFECT SNOW SHOWERS. FAIR AND COLD WEATHER FOLLOWS FOR SATURDAY AND FIRST HALF OF SUNDAY AS SFC RIDGING HOLDS SWAY. RETURN FLOW SETS UP SUNDAY WITH THE GFS SHOWING OVERRUNNING PRECIP DEVELOPING LATE SUNDAY AND CONTINUING INTO MONDAY. THE 12Z GFS KEEPS THE WARM AIR ADVECTION PATTERN GOING THROUGH MONDAY...WHICH IS A BIG CHANGE FROM THE 00Z RUN WHICH BROUGHT A SHARP COLD FRONT THROUGH LOWER MICHIGAN ON MONDAY. GIVEN THE LOW CONFIDENCE HERE FROM LACK OF RUN TO RUN CONSISTENCY...IT APPEARS THE BEST COURSE IS TO JUST LEAVE SUNDAY AND MONDAY FORECAST UNCHANGED. && .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY NEW BUFFALO TO MANISTEE. && JK EO
Hazardous weather outlook, Nov 4, 8:04 PM EST, 1 hour 14 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 804 PM EST TUE NOV 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MICHIGAN .DAY ONE...TODAY AND TONIGHT HEAVY RAIN CAN BE EXPECTED TONIGHT AS SHOWERS AND THUNDERSTORMS SWEEP ACROSS SOUTHERN LOWER MICHIGAN AHEAD OF A COLD FRONT. THE RAIN...POTENTIALLY AS MUCH AS AN INCH WILL FALL ON SATURATED GROUND. AREAS THAT MAY SEE SOME PONDING OF WATER ON ROADWAYS AND SMALLER CREEKS COMING OUT OF THERE BANKS INCLUDE...MUSKEGON...HOLLAND... GRAND RAPIDS...IONIA AND ST. JOHNS. OTHER AREAS WILL SEE LOCALLY HEAVY RAIN AS WELL...BUT NOT QUITE A MUCH RAIN HAS FALLEN ELSEWHERE SO LOCALIZED FLOODING SHOULD NOT BE AS MUCH OF AN ISSUE. THUNDERSTORMS MAY APPROACH SEVERE LEVELS TONIGHT AS WELL...WITH WINDS IN EXCESS OF 50 MPH POSSIBLE. HAIL COULD REACH A HALF INCH IN DIAMETER IN THE STRONGER THUNDERSTORMS. STORMS WILL RACE TO THE NORTHEAST AT 50 MPH. AS WINDS SHIFT TO THE WEST OVERNIGHT WAVES WILL BUILD ON LAKE MICHIGAN TO HEIGHTS THAT WILL BE A HAZARD TO SMALLER CRAFT. LOOK FOR WAVES TO REACH THE 3 TO 6 FOOT RANGE BY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WAVES OF 3 TO 6 FEET WILL PERSIST ON LAKE MICHIGAN ON WEDNESDAY... ONCE AGAIN POSING A HAZARD TO SMALLER CRAFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE) RJD
In the hours before
Local storm report, Nov 4, 9:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
903 PM EST TUE NOV 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM ALLEGAN MI 60 MPH TSTM WND GST
11/04/03 ALLEGAN ESTIMATED WIND GUST BY
SPOTTERS
0820 PM GRAND HAVEN MI TSTM WND DMG
11/04/03 OTTAWA TREES DOWN
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 7:56 PM EST | Special Marine Warning | GRR | 79 min | |
| Nov 4, 7:56 PM EST | Special Marine Warning | GRR | 79 min | |
| Nov 4, 7:56 PM EST | Special Marine Warning | GRR | 79 min | |
| Nov 4, 7:56 PM EST | Special Marine Warning | GRR | 79 min | |
| Nov 4, 8:22 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 53 min |
| Nov 4, 8:54 PM EST | Severe Thunderstorm Warning | GRR | Kent | 36 min |
| Nov 4, 9:46 PM EST | Severe Thunderstorm Warning | GRR | Clinton | 44 min |
| Nov 4, 10:17 PM EST | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.